Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 137, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 29, 2017, 3:12 PM MDT for Union County, New Mexico. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2017, 3:12 PM MDT (21:12 UTC)
- Expired
- May 29, 2017, 3:24 PM MDT
- In force
- 12 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Pueblo radar (KPUX), 179 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2409 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
620
WUUS55 KABQ 292112
SVRABQ
NMC059-292200-
/O.NEW.KABQ.SV.W.0137.170529T2112Z-170529T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
312 PM MDT MON MAY 29 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Northwestern Union County in northeastern New Mexico...
* Until 400 PM MDT.
* At 312 PM MDT, a severe thunderstorm was located over Folsom, or 9
miles northwest of Des Moines, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Des Moines and Folsom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3682 10400 3696 10400 3699 10370 3673 10371
TIME...MOT...LOC 2112Z 273DEG 13KT 3689 10391
HAIL...1.00IN
WIND...60MPH
$$
CA1 follow-up statement
186
WWUS55 KABQ 292124
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
324 PM MDT MON MAY 29 2017
NMC059-292134-
/O.CAN.KABQ.SV.W.0137.000000T0000Z-170529T2200Z/
Union-
324 PM MDT MON MAY 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN UNION COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Albuquerque.
LAT...LON 3682 10400 3696 10400 3699 10370 3673 10371
TIME...MOT...LOC 2118Z 273DEG 13KT 3689 10386
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:50 PM MDT, 22 minutes earlier.
Area forecast discussion, May 29, 2:50 PM MDT, 22 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 250 PM MDT Mon May 29 2017 .SYNOPSIS... Atmospheric moisture will continue to increase over the state through Wednesday, resulting in increasing chances for showers and storms. Storms will be moving slowly on Tuesday and Wednesday, so rain amounts will likely increase. Daytime temperatures will trend down through mid week and generally be below normal, especially across the Southeast Plains on Wednesday where highs are forecast to be 15 to 20 degrees below normal thanks to clouds and rain cooling. A warming trend will begin Thursday and continue into Saturday, with temperatures reaching back to near normal areawide. Drying from the west on Thursday and Friday will limit chances for storms to the northeast and far southeast, but chances for storms will trend back up and spread west to around the Central Mountain Chain over the weekend thanks to a backdoor front. && .DISCUSSION... PWATs are trending up, with the 12z KABQ upper air sounding showing 0.53" compared to yesterday's 0.36". 24hr surface dewpoint change values are an average +5 degrees across central and eastern New Mexico, reflecting increasing moisture over the area. This increase in moisture combined with daytime heating has resulted in a more robust round of storms this afternoon, with a few strong storms possible. A relatively dry lower boundary layer, weaker jet dynamics and limited surface based instability are resulting in garden variety high-based storms with a few stronger cells capable of producing hail up to one inch in diameter and wind gusts approaching 60 mph. One or two pulse-type severe storms are not out of the question this afternoon and early evening. Atmospheric moisture will continue to trend up through Wednesday, although winds aloft will be on the downtrend resulting in less shear and slower storm motion. This means any severe threat should trend down while the threat for locally heavy rainfall trends up. The 12z NAM continues to be much more bullish with the QPF for Wednesday compared to the GFS, with +1" amounts possible. Higher QPF amounts makes more sense given very slow storm motion and a well above normal PWAT atmosphere. The 12z NAM and GFS continue to show the PWAT at KABQ ramping up to near 0.90" on Wednesday, which would beat the daily record value of 0.83". Wednesday still looks like the coolest day this forecast cycle, with highs up to 20 degrees below normal across the Southeast Plains. A drying/warming trend is forecast to begin Thursday, but differences between the 12z GFS and ECMWF with the approaching upper level trough is leading to lower Forecaster confidence in the timing and magnitude of that trend. It does appear that chances for storms will be confined to the Eastern Plains and Northern Mountains by Friday and then back westward to the Central Mountain Chain over the weekend thanks to a backdoor front. 11 && .FIRE WEATHER... Showers and thunderstorms erupted late this morning over the high terrain and continue to increase in coverage this afternoon. Storms will continue to move toward the east or southeast through the evening and may grow into a cluster across NE and EC NM. Thus, several areas should see wetting rains east of the central mountain chain. Some storms will contain heavy rain and small hail as well as gusty winds. Meanwhile, from the Rio Grande Valley westward, a mix of wet and dry storms remain the rule and gusty winds will continue to be the main threat with these storms. Though the moisture return will get disrupted by the storms this evening, once storms dissipate, the return flow will make another appearance, and moisture values will continue to increase. This will set the stage for another active day Tuesday, though storms should be mostly of the wet variety, except near the Four Corners. Storms should form along the high terrain and shift toward the east or northeast. A weak disturbance aloft propagating across southern NM should help generate storms across the plains, particularly the southeast plains, Tuesday night into early Wednesday. Wednesday should be the most active day of the week as the aforementioned disturbance remains over the southeast NM plains and moisture continues to be drawn in from the Gulf. Widespread storms with wetting rains are expected. Storm motion will change more drastically on Wednesday afternoon. Storms should move toward the north or northwest for most areas, though slowly. By Thursday, the disturbance will shift eastward and drier air will begin to filter into at least western NM. This will shift the focus for convection across the east. By Friday, drier air will continue to push in from west to east, limiting precipitation chances further. Though small chances will persist east of the central mountain chain. Temperatures will remain below normal throughout much of the week, with the coolest day being Wednesday thanks to the widespread cloud cover and precip. Temps will warm back up Thursday and continue on Friday. Most areas on Friday will be with a degree or two of normal. Another moist back door front, or perhaps two, will arrive over the weekend, which may increase storm chances again, at least for areas along and east of the central mountain chain. Only ventilation concerns are on Tuesday and Wednesday where spotty poor vent rates exists across portions of north central and central NM. 34 && .AVIATION... 18Z TAF CYCLE SHRA/TSRA are already developing over the mountains late this morning. Hi-Res models seem to be on the order of 3 hours too slow with convective initialization. As storm coverage continues to expand this afternoon, storms will move toward the east or southeast onto the surrounding lower elevations. Greatest storm coverage is expected across northeast and east central NM where better moisture and instability exists. Moved up the timing of convection in most TAFs. Gusty and erratic winds will be a sure bet with strong and colliding outflow boundaries. Drier storms will be found west of the central mountain chain, but gusty winds remain possible. Storms will diminish near or shortly after 06Z Tues. Low level moisture will continue to stream up from the Gulf, and some models are hinting at MVFR cigs developing near KROW toward sunrise Tuesday. 34 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 45 83 52 80 / 0 10 10 20 Dulce........................... 36 76 43 75 / 10 20 20 50 Cuba............................ 45 75 47 74 / 20 20 30 60 Gallup.......................... 41 80 46 76 / 20 20 20 40 El Morro........................ 38 74 43 71 / 20 30 60 60 Grants.......................... 39 76 46 73 / 20 20 40 50 Quemado......................... 49 75 51 72 / 40 50 40 60 Glenwood........................ 44 87 47 86 / 20 40 60 40 Chama........................... 37 70 40 71 / 10 30 20 70 Los Alamos...................... 51 72 53 69 / 40 30 40 60 Pecos........................... 44 73 46 69 / 50 40 50 60 Cerro/Questa.................... 41 72 42 72 / 30 30 30 70 Red River....................... 33 68 37 66 / 30 50 40 70 Angel Fire...................... 31 66 36 64 / 30 50 30 70 Taos............................ 39 74 43 72 / 20 20 30 50 Mora............................ 42 69 45 67 / 30 60 50 60 Espanola........................ 52 78 52 74 / 30 20 30 50 Santa Fe........................ 53 73 52 70 / 30 30 40 60 Santa Fe Airport................ 50 77 50 72 / 20 10 30 50 Albuquerque Foothills........... 54 79 57 76 / 30 30 40 60 Albuquerque Heights............. 56 80 58 77 / 20 20 30 50 Albuquerque Valley.............. 52 83 54 80 / 20 20 30 40 Albuquerque West Mesa........... 54 82 56 79 / 20 10 30 40 Los Lunas....................... 52 84 54 81 / 20 20 30 40 Rio Rancho...................... 55 82 56 79 / 30 20 30 40 Socorro......................... 55 84 57 80 / 30 30 50 50 Sandia Park/Cedar Crest......... 48 75 51 69 / 40 40 50 70 Tijeras......................... 47 76 50 70 / 30 30 50 70 Moriarty/Estancia............... 43 77 47 71 / 30 30 40 60 Clines Corners.................. 45 73 49 64 / 40 30 40 50 Gran Quivira.................... 49 76 50 69 / 20 40 40 70 Carrizozo....................... 57 79 55 70 / 20 40 40 60 Ruidoso......................... 49 68 50 61 / 30 60 50 70 Capulin......................... 44 71 48 71 / 50 50 40 30 Raton........................... 42 75 46 74 / 30 30 30 30 Springer........................ 43 76 47 75 / 30 30 30 30 Las Vegas....................... 43 72 45 67 / 40 50 30 50 Clayton......................... 48 78 52 77 / 40 30 40 30 Roy............................. 47 76 51 73 / 30 20 30 40 Conchas......................... 52 83 55 75 / 30 20 30 40 Santa Rosa...................... 50 82 53 74 / 40 10 30 40 Tucumcari....................... 51 84 56 76 / 30 10 30 40 Clovis.......................... 54 82 57 71 / 20 30 30 50 Portales........................ 55 83 59 72 / 20 30 30 60 Fort Sumner..................... 57 83 58 72 / 30 10 30 50 Roswell......................... 57 84 61 71 / 20 20 30 60 Picacho......................... 53 79 55 69 / 30 30 40 60 Elk............................. 48 75 52 66 / 30 50 50 60 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 11
Hazardous weather outlook, May 29, 4:10 AM MDT, 11 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 410 AM MDT Mon May 29 2017 NMZ501>540-301015- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 410 AM MDT Mon May 29 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected over most of the area this afternoon and evening with the best chances for thunderstorms over the Southwest Mountains and the Northeastern Plains. The primary threat from these thunderstorms will be gusty and erratic winds with the possibility of some isolated strong thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm coverage will increase Tuesday through Thursday as moisture from the Gulf of Mexico pushes into the state and a weather disturbance moves into the region from the west Tuesday night. This will increase thunderstorm coverage statewide with the best chances east of the Central Mountain Chain. Isolated strong to severe thunderstorms might be possible over SE New Mexico on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 54
In the hours before
Special weather statement, May 29, 1:42 PM MDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Albuquerque NM 142 PM MDT MON MAY 29 2017 NMZ527-528-292030- Far Northeast Highlands-Raton Ridge/Johnson Mesa- 142 PM MDT MON MAY 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL 230 PM MDT... At 142 PM MDT, Doppler radar was tracking a strong thunderstorm over Raton Crews Airport, or 13 miles south of Raton, moving northeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Raton Crews Airport. This includes Interstate 25 between Mile Markers 428 and 447. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3656 10456 3672 10462 3693 10425 3664 10416 TIME...MOT...LOC 1942Z 237DEG 24KT 3669 10449 CA
Special weather statement, May 29, 2:00 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
200 PM MDT MON MAY 29 2017
NMZ529-292030-
Northeast Highlands-
200 PM MDT MON MAY 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL COUNTY
UNTIL 230 PM MDT...
At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Storrie Lake State Park, or 8 miles northeast of Las
Vegas, moving southeast at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain will also be possible with this storm.
This storm will remain over mainly rural areas of north central San
Miguel County.
This includes Interstate 25 between Mile Markers 350 and 363.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3578 10505 3577 10503 3576 10504 3575 10503
3577 10501 3575 10486 3552 10504 3566 10521
3579 10515
TIME...MOT...LOC 2000Z 295DEG 11KT 3568 10512
CASpecial weather statement, May 29, 2:14 PM MDT, 58 minutes before
Special Weather Statement National Weather Service Albuquerque NM 214 PM MDT MON MAY 29 2017 NMZ529-532-533-292100- Eastern San Miguel County-Guadalupe County-Northeast Highlands- 214 PM MDT MON MAY 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND NORTHWESTERN GUADALUPE COUNTIES UNTIL 300 PM MDT... At 214 PM MDT, Doppler radar was tracking a strong thunderstorm near Anton Chico, or 28 miles northwest of Santa Rosa, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Dilia, Anton Chico, Colonias and Tecolotito. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3514 10524 3533 10514 3529 10466 3497 10492 TIME...MOT...LOC 2014Z 290DEG 18KT 3516 10511 CA
Special weather statement, May 29, 2:15 PM MDT, 57 minutes before
Special Weather Statement National Weather Service Albuquerque NM 215 PM MDT MON MAY 29 2017 NMZ523-292100- Central Highlands- 215 PM MDT MON MAY 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TORRANCE COUNTY UNTIL 300 PM MDT... At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near Encino, or 20 miles west of Vaughn, moving southeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Encino and Duran. This includes Highway 285 between Mile Markers 223 and 231. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3465 10571 3479 10562 3470 10529 3440 10542 TIME...MOT...LOC 2015Z 301DEG 13KT 3467 10555 CA
Special weather statement, May 29, 2:44 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
244 PM MDT MON MAY 29 2017
NMZ527-292115-
Raton Ridge/Johnson Mesa-
244 PM MDT MON MAY 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES UNTIL 315 PM MDT...
At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Capulin, or 17 miles west of Des Moines, moving
east at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Folsom.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3688 10380 3687 10381 3685 10379 3684 10383
3683 10383 3683 10381 3682 10379 3679 10379
3673 10417 3690 10424 3700 10400 3700 10385
TIME...MOT...LOC 2043Z 251DEG 19KT 3685 10413
34Special weather statement, May 29, 3:09 PM MDT, 3 minutes before
Special Weather Statement National Weather Service Albuquerque NM 309 PM MDT MON MAY 29 2017 NMZ529-532-533-292200- Eastern San Miguel County-Guadalupe County-Northeast Highlands- 309 PM MDT MON MAY 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAN MIGUEL AND NORTH CENTRAL GUADALUPE COUNTIES UNTIL 400 PM MDT... At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Colonias, or 21 miles northwest of Santa Rosa, moving southeast at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Colonias. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3499 10476 3521 10500 3537 10487 3529 10452 TIME...MOT...LOC 2109Z 301DEG 13KT 3522 10484 CA
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 1:03 PM MDT | Special Weather Statement | ABQ | Los Alamos | 27 min |
| May 29, 1:09 PM MDT | Special Weather Statement | ABQ | Mora | 51 min |
| May 29, 1:10 PM MDT | Special Weather Statement | ABQ | San Miguel | 50 min |
| May 29, 1:42 PM MDT | Special Weather Statement | ABQ | Colfax | 48 min |
| May 29, 2:00 PM MDT | Special Weather Statement | ABQ | San Miguel | 30 min |
| May 29, 2:00 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 45 min |
| May 29, 2:14 PM MDT | Special Weather Statement | ABQ | Guadalupe | 46 min |
| May 29, 2:15 PM MDT | Special Weather Statement | ABQ | Torrance | 45 min |
| May 29, 3:09 PM MDT | Special Weather Statement | ABQ | San Miguel | 51 min |
| May 29, 3:17 PM MDT | Special Weather Statement | ABQ | Bernalillo | 28 min |
| May 29, 3:33 PM MDT | Special Weather Statement | ABQ | Union | 42 min |
| May 29, 4:37 PM MDT | Special Weather Statement | ABQ | Quay | 38 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.